Please rate topic.
Average 4.0 of 30 Ratings
Thank you for rating! Please vote below and help us build the most advanced adaptive learning platform in medicine
What is the mechanism of action of non-nitrogen containing bisphosphonate (e.g. clodronate and etidronate) medications?
Post-translational carboxylation of vitamin K dependent proteins
Decreased osteoblastic acivity
Inhibits farnesyl diphosphate synthase in osteoclasts
Increased osteoclast apoptosis
Increases bone turnover
Select Answer to see Preferred Response
A 67-year-old female presented 2 months ago to her primary care physician with left sided thigh pain. A radiograph was taken at that time and is shown in Figure A. She was diagnosed at that time with a quadriceps strain and given a prescription for ibuprofen and physical therapy. She is now in the emergency room with severe left thigh pain and inability to bear weight on the left lower extremity after bending down to tie her shoes. She denies any constitutional symptoms. A current radiograph from the emergency room is shown in Figure B. Which of the following most likely explains this patient's fracture?
Long-term corticosteroid use
Secondary malignancy arising from Paget disease
Long-term alendronate use
Long-term ergocalciferol use
Short-term teraparatide use
Which of the following molecules binds to the surface of hydroxyapatite crystals and prevents protein prenylation?
Radiographic changes suggestive of osteopetrosis in children are a known complication of which of the following types of medications?
Bone morphogenic proteins
What is the cellular mechanism of action for non-nitrogen containing bisphosphonates (such as clodronate and etidronate) to induce osteoclast apoptosis?
Inhibiting matrix metalloprotease
Inhibiting reverse transcriptase
Targeting of farnesyl diphosphate synthase
Creating toxic analog of adenosine triphosphate that targets mitochondria
What effect do bisphosphonate medications have on spinal fusion surgery when taken in the postoperative period?
Any effect can be counteracted by taking calcium supplements
Increased risk of wound infection
Smaller fusion mass
Decreased fusion rate
Which of the following agents has been shown to exert its effect by inhibiting protein prenylation and GTPase formation?
Selective Cox-2 inhibitors
A 62-year-old woman with Paget’s disease is started on a non-nitrogen containing bisphosphonate for treatment of her condition. What is the mechanism of action of this drug?
Inhibition of farnesyl diphosphate synthase
Conversion of drug into a non-functioning ATP-analogue
Interference of isoprenylation of small GTPases
Inhibition of geranylgeranyl diphosphate synthase (GGPPS)
Downregulation of the undecaprenyl diphosphate synthase (UPPS) pathway
A 10-year-old child falls from a standing height and sustains the injury shown in Figure A. Her medical history includes hearing defects and the facial appearance shown in Figure B. In addition to operative fixation of her fracture she is scheduled to receive cyclical intravenous pamidronate administration as a treatment after the fracture is healed. Which of the following is associated with this form of treatment?
No change in bone pain
No change in future fracture incidence
An increase in osteoblast density
An increased risk of secondary osteosarcoma
An increase in bone density
Longterm bisphosphonate usage has been shown to cause an increased risk of stress reaction leading to fracture at which of the following areas?
Anterior cortex of tibia
What is the primary mode of bisphosphonate excretion?
Osteonecrosis of the jaw has been recognized as a possible complication of chronic therapy with which of the following medications?
Low-molecular weight heparin
Nitrogen containing bisphosphonates inhibit osteoclasts by targeting what enzyme or hormone?
farnesyl diphosphate synthase
tissue inhibitor of metalloprotease
An 85-year-old patient diagnosed with osteoporosis is begun on a bisphosphonate. What can you tell her about her risk of vertebral fracture after 3 years of treatment?
remain the same
decrease by 20%
decrease by 40%
decrease by 60%
increase by 10%
HPI - Right hip pain x 4 weeks, worsened by ambulation
Do you agree this right hip fx is an atypical femur stress fracture associated with prolonged use of bisphosphonates?